Michigan, 2007

Winter Storm in Michigan, December 1 to 3, 2007

December 1 to 3, 2007 · NWS APX · 25 events in 25 counties and zones

Heavy snow developed during the night of the 1st, out ahead of a strong low pressure system, as southerly winds brought large amounts of moisture northward. The snow was accompanied by thunder and lightning in spots.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Heavy snow developed during the night of the 1st, out ahead of a strong low pressure system, as southerly winds brought large amounts of moisture northward. The snow was accompanied by thunder and lightning in spots. Most of Northern Michigan picked up four to ten inches of snow during the night, with Central Lake seeing the most with a foot. Parts of the Traverse City and Gaylord areas saw eleven inches. The snow turned to drizzle and freezing drizzle during the day on the 2nd, before much colder air brought lake effect snow and blustery winds that night and into the 3rd. This lake effect snow was also locally heavy, with six to seven inches of snowfall near Elmira, Alba, Gaylord, and Lake Ann, and with nearly ten inches in Bear Lake (Kalkaska County). A number of schools were cancelled on the 3rd (a Monday), due to falling, blowing, and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 12:09 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Dec 1, 12:09 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1209 PM EST SAT DEC 1 2007

.AVIATION...VFR CONDITIONS PRIMARILY EXPECTED FOR A FEW HOURS
INTO THE NEW TAF CYCLE (OUTSIDE OF A FEW MVFR LAKE CLOUDS AROUND
KAPN)...HOWEVER THINGS WILL CHANGE QUICKLY LATE THIS AFTERNOON AND
EVENING REGION-WIDE. EXPECT A WIDE SWATH OF MODERATE TO
OCCASIONALLY HEAVY SNOW TO ADVANCE NORTHWARD THROUGH THE
EVENING...WITH CONDITIONS DETERIORATING TO VLIFR LEVELS AT TIMES
THROUGH THE NIGHT. MID LEVEL WARM AIR AND APPROACHING DRY SLOT
WORKING NORTH WILL LIKELY CHANGE THE SNOW OVER TO SLEET FROM SOUTH
TO NORTH VERY LATE TONIGHT OR EARLY SUNDAY...WITH SOME FREEZING
RAIN (OR PERHAPS JUST PLAIN RAIN PENDING EXACT TEMPERATURES)
POSSIBLE AS WELL...ESPECIALLY AROUND KTVC. IFR OR LOWER CONDITIONS
ARE EXPECTED TO PERSIST THROUGH 18Z TOMORROW.

LAWRENCE

&&

.PREV DISCUSSION... /ISSUED 1024 AM EST SAT DEC 1 2007/

UPDATE...GOING FORECAST IN GOOD SHAPE...WITH ONLY MINOR TWEAKS
NEEDED. EARLY MORNING PATTERN DOMINATED BY LOW LEVEL RIDGE AXIS
TRAVERSING THE GREAT LAKES...WITH A VERY COLD START IN QUITE A FEW
SPOTS...MOST NOTABLY ACROSS EASTERN UPPER WHERE DRAINAGE FLOW OFF
A VERY COLD ONTARIO HAS DROPPED TEMPS BELOW ZERO. SAME FLOW
RESULTING IN ENHANCED CONVERGENCE/SKINNY LAKE SNOW BAND
DEVELOPMENT ALONG THE IMMEDIATE LAKE HURON SHORE FROM BASICALLY
MACKINAC ISLAND TOWARD ROGERS CITY. GIVEN LITTLE CHANGE OVER THE
NEXT FEW HOURS AS FLOW PATTERN ONLY SLOWLY IN TRANSITION...WILL GO
AHEAD AND UP POPS TO LIKELY (ITS ALREADY SNOWING) FOR A SMALL
AREA OF NORTHEAST LOWER. SHOULD SEE THIS BAND ON THE WANE OVER THE
NEXT FEW HOURS AS FLOW BECOMES DISRUPTED WITH SHIFT OF LOW LEVEL
RIDGE AXIS OFF TO THE EAST...AND SOUTH/SOUTHEAST LOW LEVEL FLOW
REGIME TAKING SHAPE.

BIGGEST CONCERN OBVIOUSLY FOCUSED ON IMPRESSIVE WINTER STORM
ACROSS MUCH OF THE CENTRAL CONUS...AND TIMING OF PRECIP ARRIVAL
ACROSS THE CWA LATER TODAY. LARGE SLUG OF WARM ADVECTION PRECIP
ONGOING ACROSS THE CENTRAL PLAINS/MIDWEST...AND ONLY EXPECT THIS
TO CONTINUE EXPANDING THROUGH THE DAY AS DEEP LAYER WARM
ADVECTION/ASCENT CONTINUES IN THE PRESENCE OF EXCELLENT MOISTURE
(UPSTREAM PWATS PUSHING AN INCH IN MANY LOCATIONS). OVERALL GOING
TIMING OF PRECIP ARRIVAL LOOKS PRETTY GOOD (BETWEEN 21Z AND 00Z
ACROSS THE SOUTHWEST) PER CURRENT RADAR COMPOSITE AND UPSTREAM
OBS...WITH SATURATION TAKING PLACE QUICKLY DESPITE DRY AIR TO
OVERCOME AS STRONG LIFT REVVS UP FROM SOUTH TO NORTH. MAY ALSO SEE
A BAND OF LAKE SNOW BREAK OUT AHEAD OF THE MAIN PRECIP AREA FOR
SOUTHEAST FLOW LOCATIONS AS H85 TEMPS HOLD AROUND -11C (DELTA T/S
19C OR SO) AND MOISTURE ONLY CONTINUES TO INCREASE THROUGH THE
ATMOSPHERIC COLUMN. TEMPERATURES/ CLOUDS ON TRACK AS EXPECT ONLY A
SLOW CLIMB MOST SPOTS THROUGH THE DAY WITH INITIAL LOSS OF
STRATOCU REPLACED BY THICKENING/LOWERING MID AND HIGH CLOUDS.

LAWRENCE

PREV DISCUSSION... /ISSUED 401 AM SAT DEC 1 2007/...

WEAK LAKE EFFECT SNOW (LES) CONTINUES IN THE WNW FLOW SNOWBELTS OF
NORTHERN LOWER MI. EARLIER MODERATE LES IN NW FLOW ON SUPERIOR HAS
BEEN COMPLETELY SHOVED ASIDE BY LAND BREEZE/DRAINAGE FLOW OFF OF
ONTARIO. ARCTIC 1033MB HIGH PRESSURE NEAR SOUTH BEND... WITH RIDGING
EXTENDING NORTHWARD INTO MI. LOW PRESSURE IS ORGANIZING IN COLORADO
EARLY THIS MORNING. THIS LOW WILL EMERGE ONTO THE CENTRAL PLAINS
TODAY...REACH WI TONIGHT...AND LAKE HURON BY SUNDAY EVENING.
TREMENDOUS SOUTHERLY FLOW BETWEEN THE DEPARTING HIGH AND INCOMING
LOW WILL PRODUCE A LARGE SWATH OF WINTRY PRECIP ACROSS THE N CENTRAL
PART OF THE NATION...MOST DEFINITELY INCLUDING NORTHERN MI. PRECIP
ONSET/TYPE/AMOUNTS ARE THE MAIN CONCERNS THRU SUNDAY.

MODELS...THE GENERAL MODEL TREND IS TO TAKE THE SURFACE LOW A BIT
FURTHER SOUTH THAN EXPECTED AT THIS TIME YESTERDAY. A CONSENSUS
SOLUTION TAKES THE LOW EASTWARD ALONG ROUGHLY THE M-72 OR M-32
CORRIDOR SUNDAY AFTERNOON. THE NAM IS A BIT OF A SOUTHERLY OUTLIER.
TIMING ISSUES REMAIN NEGLIGIBLE.

TODAY...OK...WE/LL TACKLE ONGOING WX FIRST. LAND BREEZE/DRAINAGE
FLOW OFF OF ONTARIO HAS PUSHED LES TO THE WEST OF EASTERN UPPER MI.
LES WILL NOT GET REESTABLISHED...AS BY THE TIME THE LAND BREEZE
WASHES OUT (LATE MORNING) THE 1000-850MB WINDS ARE TURNING
SOUTHERLY. WILL CANCEL CHIPPEWA ADVISORY. SIMILARLY...LES IN
NORTHERN LOWER MI WILL LARGELY END BY MIDDAY AS 1000-850MB WINDS GO
CALM...ON THEIR WAY TO SOUTHERLY. SOME LAKE BANDS COULD RETURN
MID/LATE AFTERNOON IN SE-FLOW LOCALES... MAINLY FAR EASTERN UPPER MI
(OFF OF HURON) AND FAR WESTERN MACKINAC COUNTY (OFF OF MICH). EVEN
WITH SOME AIRMASS RECOVERY BY THEN...DELTA T/S WILL STILL BE IN THE
UPPER TEENS...AND MID LEVEL MOISTURE WILL BE INCREASING AHEAD OF THE
NEXT STORM.

SPEAKING OF WHICH...290K ISENTROPIC ASCENT WILL KICK IN OVER THE
WESTERN ZONES AT MIDDAY...AND SPIKE OVER THE SW ZONES BY EARLY
EVENING. WITH SUCH A WARM AIRMASS TO OUR SOUTH TRYING TO DISPLACE
THE VERY COLD AIRMASS NOW IN PLACE...FGEN WILL BE INTENSE BY THE END
OF THE DAY. 700-500MB FGEN MAXIMUM WILL SET UP FROM NEAR CVX TO
SAGINAW BAY. BEST FORCING FOR ASCENT (BOTH FROM ISENTROPIC AND
Q-VECTOR PERSPECTIVES) WILL STILL BE JUST TO OUR WEST AND SW BY 00Z.
THE NAM LOOKS A BIT TOO FAR NORTH WITH IT/S DEVELOPING PRECIP
AXIS...THE GFS IS BETTER BUT IS PROBABLY TOO WET TOO SOON. EXPECT A
BAND OF SNOW TO DEVELOP VERY LATE IN THE DAY...NEAR OR A BIT SOUTH
OF TVC...OVER TOWARD TAWAS. SNOW DEVELOPMENT NEAR LK HURON WILL BE
AIDED BY A SE FETCH AND DELTA T/S 16-17. NOT EXPECTING MORE THAN
AROUND 1 INCH OF SNOW WITH THIS BAND BY 00Z. ELSEWHERE...ONLY SMALL
POPS IN ORDER.

TONIGHT...SNOW...HEAVY AT TIMES...WILL RAPIDLY DEVELOP NE-WARD
ACROSS THE FORECAST AREA IN THE EVENING. THE ISENTROPIC ASCENT IS
EXCEPTIONALLY INTENSE...WITH 60-70KT WINDS UPSTREAM PERPENDICULAR TO
THE CLOSELY PACKED ISOBARS ON THE 295K SURFACE. AS THE DAY SHIFT
MENTIONED...BANDED PRECIP IS LIKELY...AS EPV VALUES GO BELOW ZERO IN
A BROAD AREA ABOVE THE SLOPED FRONTAL ZONE. UPRIGHT CONVECTION IS
POSSIBLE IN THE SOUTH AS THETA-E LAPSE RATES GO NEGATIVE ABOVE
650MB. HOWEVER...GIVEN THE NATURE OF THE PATTERN...NAMELY THE
NORTHWARD MARCH OF WARM AIR WITH TIME...ENHANCED BANDING FEATURES
SHOULD BE TRANSIENT...AND NOT PUMMEL ANY ONE PLACE ALL NIGHT LONG.
PRECIP WILL BE MOST WIDESPREAD IN THE EVENING AND EARLY OVERNIGHT...
BECOMING MORE CONVECTIVE AFTER THAT AS DRYING WELL ALOFT AND
CORRESPONDING INSTABILITY TRIES TO MOVE IN.

PRECIP WILL BE ALL SNOW IN THE EVENING. AFTER 06Z...ABOVE FREEZING
AIR WILL OVERSPREAD A GOOD PORTION OF THE FORECAST AREA IN THE
900-700MB LAYER. THE GFS...DESPITE BRING FURTHER NORTH WITH THE
SURFACE LOW...MAY BE A BIT TOO QUICK/AGGRESSIVE IN WARMING THE AIR
ALOFT. STILL...USING A NAM/GFS BLEND...MANY AREAS WILL SEE SNOW GIVE
WAY TO OTHER P-TYPES...EVEN AS PRECIP BECOMES CONVECTIVE AND
UNSTEADY. MBL WILL TURN TO SLEET SOON AFTER MIDNIGHT...THEN FZRA...
AND THEN RAIN AS SURFACE TEMPS RISE JUST ABOVE FREEZING. THIS MIX
WILL EXPAND NE-WARD OVERNIGHT...PERHAPS GETTING AS FAR AS A CVX/OSC
AXIS (MAINLY ONLY TURNING TO SLEET ON THE OUTER EDGE). APN/STRAITS/
SAULT SHOULD STAY ALL SNOW. GIVEN PRECIP BECOMING SPOTTIER...BUT
STILL WITH LOCALLY DECENT PRECIP RATES...ICE ACCUMS WILL VARY QUITE
A BIT ACROSS THE SW AND S CENTRAL ZONES. BETWEEN THAT AND THE ABOVE
MENTIONED MODEL DIFFERENCES THERMALLY...AM STILL NOT GOING TO PUT A
TREMENDOUS AMOUNT OF PRECISION IN BOTH THE P-TYPE AND QPF FORECAST
FOR OVERNIGHT. BUT PLACES NEAR BOTH COASTS IN THE MIXED PRECIP ZONE
COULD GO OVER TO OUTRIGHT RAIN BY DAYBREAK...THE HIGHER TERRAIN
INLAND WILL MORE CONFIDENTLY STAY SUB-32F.

SNOW AMOUNTS RANGE FROM AROUND 5 INCHES AT MBL...TO AROUND 8 FOR THE
NE HALF TO TWO-THIRDS OF THE FORECAST AREA.

SUNDAY...SURFACE LOW WILL MARCH ACROSS THE CENTER OF THE FORECAST
AREA IN THE AFTERNOON. WARM AIR ALOFT WILL CONTINUE TO MAKE
NORTHWARD PROGRESS UNTIL THE LOW GOES THRU...EVENTUALLY BRINGING
MIXED PRECIP EVERYWHERE EXCEPT NORTHERN UPPER MI. WIDESPREAD
SYNOPTIC PRECIP SHOULD BE LARGELY OUT THE DOOR BY DAYBREAK...WITH
MAINLY JUST CONVECTIVE PRECIP LEFT (WITH CONTINUED STEEP LAPSE RATES
AND LINGERING MOISTURE JUST ABOVE THE WARM NOSE). NAM/GFS IN
REASONABLY AGREEMENT ON TWO FOCI FOR BETTER PRECIP IN THE MORNING.
ONE IS EASTERN UPPER MI...WITH THE BEST REMAINING 850-700 AND
700-500MB Q-VECTOR CONVERGENCE...AND LEAST DRY AIR INTRUSION ALOFT.
THE OTHER IS IN THE SE ZONES...NORTH OF A SURFACE WARM FRONT THAT
MAY TRY TO SNEAK AS FAR NORTH AS THE THUMB IN THE MORNING. PRECIP IN
THE SOUTHERN AND CENTRAL ZONES OF NORTHERN LOWER WILL BE MAINLY RAIN
AND FZRA...LEANING TOWARD FROZEN INLAND AND LIQUID AT THE COASTS.
EVEN IN THE STRAITS REGION...PRECIP WILL TEND TO LESS SNOW AND MORE
LIQUID BY MIDDAY. ONLY CENTRAL/NORTHERN CHIPPEWA CO WILL STAY ALL
SNOW.

QPF AMOUNTS WILL BE MUCH LOWER THAN SAT NIGHT...AND OF COURSE
SOMEWHAT LOCALIZED BY CONVECTIVE NATURE. SPOTTY LIGHT ICE ACCUMS
STILL POSSIBLE IN N CENTRAL AND NE LOWER...WITH HIGH AMOUNTS PERHAPS
IN THE W BRANCH AREA. EASTERN UPPER MI COULD PICK UP ANOTHER 1-4
INCHES OF SNOW...HIGHER AS YOU GO NORTHWARD. ELSEWHERE...A VERY
LIGHT MIX OF LIGHT RAIN/FZRA WILL HOLD THRU THE DAY.

HEADLINES...ALL COUNTIES WILL UNDER A WINTER STORM WARNING...WITH
THE SOUTHERN ZONES KICKING IN A LITTLE SOONER (4PM) THAN THE REST
(7PM). ALL WARNINGS WILL GO THRU 1 PM SUNDAY...AT WHICH POINT WE/LL
HAVE A BETTER IDEA AS TO WHETHER RESIDUAL LIGHT ICING WARRANTS AN
EXTENSION OR AN ADVISORY. WILL ALSO ISSUE GALES FOR ALL NEARSHORE
WATERS FOR LATE TODAY INTO SUNDAY.

SUNDAY NIGHT THROUGH THURSDAY...MODELS ARE IN GOOD AGREEMENT THROUGH
THIS PERIOD WITH ONLY MINOR TIMING DIFFERENCES.  USED A BLEND OF THE
00Z GFS AND 12Z ECMWF.

SUNDAY NIGHT...SURFACE LOW PRESSURE OVER NE LOWER WILL SHIFT TO THE
EASTERN GREAT LAKES OVERNIGHT.  RAPID COLD ADVECTION WILL BE
UNDERWAY BY 00Z MON...BUT LINGERING WARM AIR IN THE LOW-MID LEVELS
COMBINED WITH SHALLOW MOISTURE DEPTH WITH SOME SEMBLANCE OF A DRY
SLOT OVERHEAD CALLS FOR A BRIEF PERIOD OF MIXED PRECIPITATION DURING
THE EVENING...MOST LIKELY FZDZ OR FZRA.  FORECAST SOUNDINGS INDICATE
BETTER CHANCES FOR FZDZ OR FZRA WOULD BE TOWARDS THE NORTHERN CWA
WHERE MOISTURE DEPTH REACHES ABOVE 800MB BUT NOT QUITE UP TO THE
-10C ISOTHERM WHERE THERE IS A HIGHER LIKELIHOOD OF ICE NUCLEATION
TAKING PLACE.  THEREAFTER...NW WINDS UP TO 50KTS AT 850MB DROP TEMPS
AT THIS LEVEL INTO THE LOWER MINUS TEENS (DELTA TS IN THE LOWER
20S) OVERNIGHT WHICH WILL HELP LAKE EFFECT SNOW TO RAPIDLY RAMP UP.
850-700MB RH WILL REMAIN ABOVE 70PCT WHILE WIND DIRECTION WILL ALSO
REMAIN BETWEEN 310-330 DIRECTION (DEPENDING ON THE MODEL...WITH THE
GFS MORE VEERED THAN THE ECMWF).  WITH SOME LAKE SUPERIOR CONNECTION
EXPECTED...THIS CONTINUES TO POINT TO A SIGNIFICANT LAKE ENHANCED
EVENT WITH SOME HEADLINE MOST LIKELY REQUIRED GIVEN THE STRONG LOW
LEVEL WIND SPEEDS.

MONDAY AND MONDAY NIGHT...LOW PRESSURE WILL CONTINUE TO MOVE ACROSS
THE NE CONUS WHILE NORTHERN MICHIGAN WILL BE IN PERSISTENT NW FLOW
LAKE EFFECT REGIME.  850-700MB MOISTURE WILL PULL AWAY DURING THIS
PERIOD...HOW MUCH DEPENDS ON YOUR MODEL OF CHOICE. 00Z GFS IS MORE
AGGRESSIVE WITH EXITING THE MOISTURE COMPARED TO THE 00Z
ECMWF...RESULTING IN A RIBBON OF DRY AIR BETWEEN THE EXITING
MOISTURE FROM THE SYNOPTIC LOW OUT EAST...AND MID-LEVEL MOISTURE
WITH INCOMING CLIPPER.  BELIEVE THERE WILL BE A DOWNTICK IN LES
ACTIVITY MONDAY AFTERNOON...BUT COULD RAMP AGAIN WITH INCOMING
CLIPPER MONDAY EVENING.  LOW LEVEL WINDS VEER TO THE NNW FOLLOWING
THE CLIPPERS PASSAGE MONDAY NIGHT AS THE COLD AIR IS
REINFORCED...WHICH WILL JUST SHIFT THE LES BANDS A BIT.

TUESDAY THROUGH WEDNESDAY...SAME OLE STORY AS THE SNOWY PATTERN
CONTINUES.  NW-NNW FLOW LAKE EFFECT WILL PERSIST WITH DELTA TS
REMAINING IN THE LOWER TO MID 20S.  SOME ENHANCEMENT WILL BE
POSSIBLE WITH THE NEXT CLIPPER DROPPING SOUTH ON WEDNESDAY.

MPC

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST SUNDAY
     FOR MIZ020-025>029-031>036-041-042.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 PM EST SUNDAY
     FOR MIZ008-015>019-021>024-030.

LM...GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST SUNDAY FOR
     LMZ323-341-342-344>346.

LH...GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST SUNDAY FOR
     LHZ345>349.

LS...GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST SUNDAY FOR
     LSZ321-322.

&&
Hazardous weather outlook, Dec 1, 10:50 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1050 AM EST SAT DEC 1 2007

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
021100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1050 AM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM WILL MOVE TOWARD THE GREAT LAKES REGION
TONIGHT. SNOW WILL DEVELOP VERY LATE THIS AFTERNOON AND THIS
EVENING...AND BE HEAVY AT TIMES TONIGHT. THE SNOW WILL MIX WITH
SLEET AND FREEZING RAIN LATE TONIGHT IN MUCH OF NORTHERN LOWER
MICHIGAN. BLOWING AND DRIFTING SNOW WILL OCCUR LATE TONIGHT. SEE
ONGOING WARNINGS FOR FURTHER DETAILS.

GALE FORCE WIND GUSTS WILL OCCUR ON ALL NORTHERN MICHIGAN
NEARSHORE WATERS LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTRY MIX OF RAIN...SNOW...SLEET...AND FREEZING RAIN WILL
CONTINUE INTO SUNDAY...ALTHOUGH PRECIPITATION WILL BECOME LIGHTER
AS THE DAY PROGRESSES. SEE ONGOING WARNINGS FOR FURTHER DETAILS.

GALE FORCE WIND GUSTS WILL OCCUR ON ALL NORTHERN MICHIGAN
NEARSHORE WATERS EARLY SUNDAY.

ACCUMULATING SNOW IS ALSO POSSIBLE SUNDAY NIGHT INTO MONDAY WITH
ENHANCEMENT ACROSS THE SNOWBELTS OF NORTHWEST LOWER AND EASTERN
UPPER.

GALE FORCE WINDS ARE EXPECTED IN NORTHERN MICHIGAN NEARSHORE
WATERS SUNDAY NIGHT INTO MONDAY.

ADDITIONAL ACCUMULATIONS FROM LAKE EFFECT SNOW WITH LAKE ENHANCEMENT
ARE ALSO EXPECTED TUESDAY THROUGH THURSDAY ACROSS THE SNOWBELTS OF
NORTHWEST LOWER AND EASTERN UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON WINTER WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

LAWRENCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Leelanau

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Wexford forecast zone
Reported by
Trained Spotter
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Crawford forecast zone
Reported by
Law Enforcement
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
December 1, 4:00 PM EST to December 3, 3:00 PM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
December 1, 4:00 PM EST to December 3, 8:00 PM EST
Where
Roscommon forecast zone
Reported by
Official NWS Observations
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
December 1, 4:00 PM EST to December 3, 3:00 PM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
December 1, 4:00 PM EST to December 2, 9:00 PM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Winter Storm, Gladwin

When
December 1, 4:00 PM EST to December 2, 9:00 PM EST
Where
Gladwin forecast zone
Reported by
Trained Spotter
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Arenac

When
December 1, 4:00 PM EST to December 2, 9:00 PM EST
Where
Arenac forecast zone
Reported by
Trained Spotter
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
December 1, 7:00 PM EST to December 3, 8:00 PM EST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
December 1, 7:00 PM EST to December 3, 8:00 PM EST
Where
Cheboygan forecast zone
Reported by
Trained Spotter
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
December 1, 7:00 PM EST to December 3, 8:00 PM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Antrim

When
December 1, 7:00 PM EST to December 3, 8:00 PM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
December 1, 7:00 PM EST to December 3, 8:00 PM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
December 1, 7:00 PM EST to December 3, 3:00 PM EST
Where
Chippewa forecast zone
Reported by
COOP Observer

Winter Storm, Presque Isle

When
December 1, 7:00 PM EST to December 3, 8:00 PM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
December 1, 7:00 PM EST to December 3, 3:00 PM EST
Where
Montmorency forecast zone
Reported by
COOP Observer
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
December 1, 7:00 PM EST to December 3, 8:00 PM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Mackinac

When
December 1, 7:00 PM EST to December 3, 3:00 PM EST
Where
Mackinac forecast zone
Reported by
COOP Observer

Winter Storm, Alcona

When
December 1, 7:00 PM EST to December 2, 9:00 PM EST
Where
Alcona forecast zone
Reported by
Law Enforcement
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71824, 71825, 71826, 71827, 71828, 71829, 71830, 71831, 71832, 71833, 71834, 71835, 71836, 71837, 71814, 71815, 71816, 71817, 71818, 71819, 71820, 71821, 71822, 71823, 71838.